MKSAP: 42-year-old man with severe burning and stabbing pain

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 42-year-old man is evaluated for a 6-day history of severe burning and stabbing pain in both feet that is worse in the toes. The pain is more severe at night, is aggravated when the bed sheets touch his skin, and is partially relieved when he walks or massages his feet. The patient has an 8-year history of poorly controlled type 1 diabetes mellitus and a 2-year history of hypertension. He was hospitalized briefly 2 weeks ago for treatment of pneumonia and diabetic ketoacidosis. His fasting blood glucose levels have been in the range of 150 to 200 mg/dL (8.3-11.1 mmol/L) since hospital discharge. He does not drink alcohol or smoke. Medications are insulin glargine, insulin glulisine, and lisinopril.

On physical examination, vital signs are normal; BMI is 22. Both feet and ankles are exquisitely sensitive to touch and temperature, especially on the tips of the toes. Pulses are easily palpated in both feet. No fasciculations, muscle weakness, foot ulcers, or foot deformities are noted. Monofilament testing reveals insensate feet bilaterally. Ankle reflexes are absent bilaterally.

Results of laboratory studies show a HbA1c value of 9.2%.

In addition to improving glycemic control, which of the following is the most appropriate next step in management?

A. Desipramine
B. Fluoxetine
C. Nerve conduction studies
D. Oxycodone
E. Sural nerve biopsy

MKSAP Answer and Critique

The correct answer is A. Desipramine.

This patient should be treated with desipramine. He is experiencing an acute episode of painful diabetic neuropathy that developed after a period of poor glycemic control. This disorder involves acute segmental demyelination in the peripheral sensory nerves. Remyelination and recovery can occur if excellent glycemic control (HbA1c level <7.0%) is established and maintained for several months. Relief of symptoms often is obtained by administering a low-dose tricyclic antidepressant, such as desipramine; topical application of capsaicin cream is also appropriate.

Fluoxetine and other selective serotonin reuptake inhibitors are ineffective for treating painful diabetic neuropathy and should not be used in this patient.

Nerve conduction studies might show marked slowing of nerve conduction, and a sural nerve biopsy would confirm the presence of segmental demyelination. These diagnostic tests, however, are unnecessary in a patient in whom the diagnosis of acute painful diabetic neuropathy is so likely, given his compatible history and physical examination findings.

Starting a potentially addictive and dangerous drug (such as oxycodone), especially when used for prolonged periods, is inappropriate therapy for a condition that may well be self-limiting.

Key Point

  • Symptoms of painful diabetic neuropathy can be treated with a low-dose tricyclic antidepressant and topical application of capsaicin cream.

This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

View 1 Comments >

Most Popular